Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 053, 13 pages      arXiv:1803.01121
Contribution to the Special Issue on the Representation Theory of the Symmetric Groups and Related Topics

A Spin Analogue of Kerov Polynomials

Sho Matsumoto
Graduate School of Science and Engineering, Kagoshima University, Kagoshima 890-0065, Japan

Received March 13, 2018, in final form May 29, 2018; Published online June 02, 2018

Kerov polynomials describe normalized irreducible characters of the symmetric groups in terms of the free cumulants associated with Young diagrams. We suggest well-suited counterparts of the Kerov polynomials in spin (or projective) representation settings. We show that spin analogues of irreducible characters are polynomials in even free cumulants associated with double diagrams of strict partitions. Moreover, we present a conjecture for the positivity of their coefficients.

Key words: Kerov polynomials; spin symmetric groups; free cumulants; characters.

pdf (393 kb)   tex (18 kb)


  1. Biane P., Representations of symmetric groups and free probability, Adv. Math. 138 (1998), 126-181.
  2. Biane P., Characters of symmetric groups and free cumulants, in Asymptotic Combinatorics with Applications to Mathematical Physics (St. Petersburg, 2001), Lecture Notes in Math., Vol. 1815, Springer, Berlin, 2003, 185-200.
  3. De Stavola D., Asymptotic results for representations of finite groups, Ph.D. Thesis, Universität Zürich, 2017, arXiv:1805.04065.
  4. Dołęga M., Féray V., Gaussian fluctuations of Young diagrams and structure constants of Jack characters, Duke Math. J. 165 (2016), 1193-1282, arXiv:1402.4615.
  5. Dołęga M., Féray V., Śniady P., Explicit combinatorial interpretation of Kerov character polynomials as numbers of permutation factorizations, Adv. Math. 225 (2010), 81-120, arXiv:0810.3209.
  6. Dołęga M., Féray V., Śniady P., Jack polynomials and orientability generating series of maps, Sém. Lothar. Combin. 70 (2013), Art. B70j, 50 pages, arXiv:1301.6531.
  7. Féray V., Combinatorial interpretation and positivity of Kerov's character polynomials, J. Algebraic Combin. 29 (2009), 473-507, arXiv:0710.5885.
  8. Féray V., Śniady P., Asymptotics of characters of symmetric groups related to Stanley character formula, Ann. of Math. 173 (2011), 887-906, math.RT/0701051.
  9. Féray V., Śniady P., Zonal polynomials via Stanley's coordinates and free cumulants, J. Algebra 334 (2011), 338-373, arXiv:1005.0316.
  10. Hoffman P.N., Humphreys J.F., Projective representations of the symmetric groups. $Q$-functions and shifted tableaux, Oxford Mathematical Monographs, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1992.
  11. Hora A., The limit shape problem for ensembles of Young diagrams, SpringerBriefs in Mathematical Physics, Vol. 17, Springer, Tokyo, 2016.
  12. Ivanov V., The Gaussian limit for projective characters of large symmetric groups, J. Math. Sci. 121 (2004), 2330-2344.
  13. Ivanov V., Plancherel measure on shifted Young diagrams, in Representation theory, dynamical systems, and asymptotic combinatorics, Amer. Math. Soc. Transl. Ser. 2, Vol. 217, Amer. Math. Soc., Providence, RI, 2006, 73-86.
  14. Ivanov V., Olshanski G., Kerov's central limit theorem for the Plancherel measure on Young diagrams, in Symmetric Functions 2001: Surveys of Developments and Perspectives, NATO Sci. Ser. II Math. Phys. Chem., Vol. 74, Kluwer Acad. Publ., Dordrecht, 2002, 93-151, math.CO/0304010.
  15. Jones A.R., The structure of the Young symmetrizers for spin representations of the symmetric group. I, J. Algebra 205 (1998), 626-660.
  16. Lassalle M., Jack polynomials and free cumulants, Adv. Math. 222 (2009), 2227-2269, arXiv:0802.0448.
  17. Macdonald I.G., Symmetric functions and Hall polynomials, 2nd ed., Oxford Mathematical Monographs, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1995.
  18. Matsumoto S., Polynomiality of shifted Plancherel averages and content evaluations, Ann. Math. Blaise Pascal 24 (2017), 55-82, arXiv:1512.04168.
  19. Nazarov M., Young's symmetrizers for projective representations of the symmetric group, Adv. Math. 127 (1997), 190-257.
  20. Sagan B.E., The symmetric group. Representations, combinatorial algorithms, and symmetric functions, 2nd ed., Graduate Texts in Mathematics, Vol. 203, Springer-Verlag, New York, 2001.
  21. Śniady P., Asymptotics of Jack characters, arXiv:1506.06361.
  22. Wan J., Wang W., Lectures on spin representation theory of symmetric groups, Bull. Inst. Math. Acad. Sin. (N.S.) 7 (2012), 91-164, arXiv:1110.0263.

Previous article  Next article   Contents of Volume 14 (2018)